Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 225, NWS Pittsburgh, PA

July 27, 2005Monongalia County, Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 27, 2005, 4:23 PM EDT for Monongalia County, Preston County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2005, 4:23 PM EDT (20:23 UTC)
Expired
Jul 27, 2005, 5:11 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 113 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:05 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 27, 2:05 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
205 PM EDT WED JUL 27 2005

.AVIATION...

COLD FRONT IS MOVING THROUGH THE AREA NOW CAUSING SHOWERS AND
THUNDERSTORMS TO DEVELOP.  THESE STORMS COULD LEAD TO SOME MVFR
CONDITIONS AS THEY PASS OVER THE AIRPORTS.  OTHERWISE CONDITIONS
WILL BE VFR.  BEHIND THE FRONT WILL BE DRIER AND COOLER AIR GIVING
VFR THROUGH THE NIGHT AND THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

A COLD FRONT IS MOVING THROUGH THE AREA NOW KICKING OFF SHOWERS AND
THUNDERSTORMS.  THESE STORMS WILL CONTINUE THROUGH THE EVENING
BEFORE THE COOLER AND DRIER AIR BEHIND THE FRONT MOVES IN.  THURSDAY
WILL BE NICE WITH LESS HUMIDITY AND PARTLY CLOUDY SKIES.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

ALOFT...EASTERN CANADA VORTEX AND LONG WAVE PIVOTS THROUGH PROVIDING
WEST TO NORTHWEST FLOW. THEN FAR MIDWEST RIDGE BUILDS TO REINFORCE
H5 FLOW. GFS DRIER THIS RUN WITH SFC FRONTAL REMANTS STILL SOUTH BUT
MOISTURE DOES NOT REBOUND AS FAST ACROSS CWA AS BEFORE. BIGGEST
CHANGE THIS RUN IS TO DROP MENTION OF SCT (30) POP OVER THE WEEKEND
WITH MOD TENDENCIES TO KEEP US DRIER. MEANWHILE SURFACE HIGH
BUILDING STRONGER ACROSS OH/PA. SOME MOISTURE TRIES TO RETURN LATE
SUNDAY WITH SLIGHT INVERTED SFC TROUGH BOTTOM OF SFC HIGH...HOWEVER
NEXT FRONTAL PASSAGE PROBALBY NOT UNTIL LATE MONDAY INTO TUEDAY.
POPS BACK IN AT THAT POINT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 27, 10:36 AM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1036 AM EDT WED JUL 27 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-280838-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1036 AM EDT WED JUL 27 2005

HAZARDOUS WEATHER OUTLOOK FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...ANY
THUNDERSTORMS ARE EXPECTED TO HAVE HEAVY DOWNPOURS AND COULD CAUSE
MINOR FLOODING. LISTEN FOR LATER STATEMENTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 27, 1:19 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 PM EDT WED JUL 27 2005

MDZ001-PAZ023-029>032-WVZ021>023-041-271815-
FAYETTE PA-GARRETT MD-GREENE PA-INDIANA PA-MARION WV-MONONGALIA
WV-PRESTON WV-TUCKER WV-WASHINGTON PA-WESTMORELAND PA-
119 PM EDT WED JUL 27 2005

...THUNDERSTORMS...

THUNDERSTORMS WERE POPPING UP ACROSS PORTIONS OF SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA THIS AFTERNOON. THE MOST
ACTIVE STORMS WERE NEAR MORGANTOWN WEST VIRGINIA AND JUST SOUTHEAST
OF DONEGAL IN WESTMORELAND COUNTY. THE STORMS WERE MOVING TO THE
EAST ABOUT 35 MPH.

BE ALERT FOR BRIEF HEAVY DOWNPOURS...WINDS THAT COULD GUST TO 30 MPH
AND FREQUENT DANGEROUS LIGHTNING. IN FACT...CLOUD TO GROUND
LIGHTNING IS OCCURRING AT THE RATE OF ABOUT 250 STRIKES AN HOUR. IF
YOU HEAR THUNDER SEEK SHELTER INDOORS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:15 PM EDTSevere Thunderstorm WarningPBZWestmoreland45 min
Jul 26, 8:51 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence69 min
Jul 26, 9:21 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler69 min
Jul 26, 8:06 PM EDTSevere Thunderstorm WarningPBZTuscarawas69 min
Jul 26, 8:19 PM EDTSevere Thunderstorm WarningPBZColumbiana71 min
Jul 26, 8:33 PM EDTSevere Thunderstorm WarningPBZCarroll57 min
Jul 26, 9:09 PM EDTSevere Thunderstorm WarningPBZJefferson81 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.